Jump to content



Photo

Peripheral Neuropathy Associated With Discontinuation Syndrome?


  • Please log in to reply
5 replies to this topic

#1 sk8rmama24

sk8rmama24

    Advanced Member

  • Members
  • PipPipPip
  • 36 posts

Posted 06 March 2018 - 01:16 PM

I am new to the forum, decided to join because I think I might be experiencing some duloxetine discontinuation syndrome symptoms.  I have taken duloxetine for almost 4 years, for major depressive order.  It was part of my medication cocktail, which at one point I was taking 4-5 different medications daily.  Stimulants, antidepressants (both SSRI and SNRI together), antipsychotics and mood-stabilizers.

 

Nothing has really helped with my depressive symptoms, not even a course of ECT treatments, so I made the decision to start coming off my medications.  No sense in staying on them if they aren't doing much.  Duloxetine is what I am removing from my treatment plan now.  I was on 120mg for about 2-3 years, so I am coming down slowly.  120mg to 90mg to 60mg went reasonably well.  I noticed I was having more sleepiness during the day, needed naps more often, and was also experiencing insomnia as well when I went from 90mg to 60mg, but it was mostly tolerable.  Now I am starting to fall alseep most nights again, whereas before I couldn't sleep until like 4am, and then I was up at 7:30am with my daughter.  My doctor feels that since I am still on a therapeutic dose of citalopram (30mg), that I shouldn't experience withdrawal symptoms from the duloxetine.

 

Anyway, since starting the 30mg, I have noticed I have a tingling and numbness (sometimes pain) in my arms and hands, which is at it's worst in the morning when I wake up.  I thought at first maybe I slept on my arm wrong, since it started with the right arm, but it has been going on for about a week.  Now both hands/arms are affected, and the numbness seems to last most of the day as well.  It also affects my hand strength, and changing position or rest doesn't ease the numbness or tingling.  I thought maybe a pinched nerve in my neck or upper back, but that would have gotten better by now I think?  Could this be a symptom of discontinuation of duloxetine, peripheral neuropathy?  I am getting ready to see a doctor about this numbness and tingling, but I don't know if I should see my primary care doctor, my psychiatrist, my pain management doctor, or orthopedics in case it is carpal tunnel.  Who I see kind of depends on what is causing this numbness and tingling, and I am wondering if it is duloxetine related since that is the only change I have had to my health recently.

 

Any suggestions or advice would be appreciated.  Thank you very much.


#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,687 posts
  • LocationMissouri

Posted 06 March 2018 - 02:31 PM

Peripheral neuropathy is a common symptom of Cymbalta withdrawal. Many drs prescribe Cymbalta for peripheral neuropathy and when they come off the Cymbalta it usually come back with a vengeance for several months. Cymbalta withdrawal causes a great amount of various peripheral neuropathies. This can cause itching, burning, pain to the touch, tingling, numbness etc.

If it was carpal tunnel then usually by bending the wrist and touching the tip of the little finger to the tip of the thumb on that hand it will cause discomfort. However, seeing a dr is always a wise choice.


#3 sk8rmama24

sk8rmama24

    Advanced Member

  • Members
  • PipPipPip
  • 36 posts

Posted 06 March 2018 - 05:36 PM

Which doctor should I make the appointment with?  Should I start with the doctor that prescribed the duloxetine (psychiatrist)?  I am not sure what all can be done about it, I don't plan on staying on this medication, but I don't know how bad the withdrawal can be, how long it lasts or if anything can be used to ease the withdrawal symptoms.  My pain management doctor would probably be the best bet in figuring out how to deal with this, I don't think my psychiatrist has big concerns about withdrawal effects, but I have surprised him before with some of my random and rare side effects on meds.

 

I never had peripheral neuropathy issues before, so this would be just a result of coming down on the duloxetine I guess.

 

 

Peripheral neuropathy is a common symptom of Cymbalta withdrawal. Many drs prescribe Cymbalta for peripheral neuropathy and when they come off the Cymbalta it usually come back with a vengeance for several months. Cymbalta withdrawal causes a great amount of various peripheral neuropathies. This can cause itching, burning, pain to the touch, tingling, numbness etc.

If it was carpal tunnel then usually by bending the wrist and touching the tip of the little finger to the tip of the thumb on that hand it will cause discomfort. However, seeing a dr is always a wise choice.


#4 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,687 posts
  • LocationMissouri

Posted 06 March 2018 - 07:03 PM

Probably a result of withdrawal but I can't ne sure.  The withdrawal usually lasts 6 to 8 months after the last dose. It can last a year or more and there are some who have little withdrawal symptoms. There are some prescription meds that may help with the symptoms, clonidine and/or hydroxyzine. If you want to look at some of the info on what people have tried and the effects of Cymbalta you might want to look at the thread "and the answer to your question is..." in the Medical Support section.

 

As far as which dr to see... Well I guess that depends on which one you respect the most.

 

Most of us here prefer the bead counting method as a way of coming off. (FDA recommends this method). Open a capsule and count the tiny beads inside. There is usually around 300 but it varies depending on the manufacturer. I would recommend dropping no more than 3 beads a day. Stop and stabilize if things start bothering you.

 

As far as the peripheral neuropathy is concerned there is something that might answer your question. I believe you are currently on 60 mg right now. With tomorrow's dose you might consider taking the 60 mg PLUS 15 more mg (about 1/4 of a capsule). If the peripheral neuropathy is from Cymbalta withdrawal you should see some relief in the symptoms.


#5 sk8rmama24

sk8rmama24

    Advanced Member

  • Members
  • PipPipPip
  • 36 posts

Posted 06 March 2018 - 09:44 PM

I went from 60mg to 30mg, started taking the 30mg on 2/28/2018, so less than a week and I am feeling some sort of effect.  Would the 1/4 capsule more with the 30mg pills work?  I am new to this compounding of pills, but I do have leftovers of both the 60mg and 30mg I can play around with.  I just don't have access to a fine calibrated scale for weighing the doses.

 

 

Probably a result of withdrawal but I can't ne sure.  The withdrawal usually lasts 6 to 8 months after the last dose. It can last a year or more and there are some who have little withdrawal symptoms. There are some prescription meds that may help with the symptoms, clonidine and/or hydroxyzine. If you want to look at some of the info on what people have tried and the effects of Cymbalta you might want to look at the thread "and the answer to your question is..." in the Medical Support section.

 

As far as which dr to see... Well I guess that depends on which one you respect the most.

 

Most of us here prefer the bead counting method as a way of coming off. (FDA recommends this method). Open a capsule and count the tiny beads inside. There is usually around 300 but it varies depending on the manufacturer. I would recommend dropping no more than 3 beads a day. Stop and stabilize if things start bothering you.

 

As far as the peripheral neuropathy is concerned there is something that might answer your question. I believe you are currently on 60 mg right now. With tomorrow's dose you might consider taking the 60 mg PLUS 15 more mg (about 1/4 of a capsule). If the peripheral neuropathy is from Cymbalta withdrawal you should see some relief in the symptoms.


#6 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 7,687 posts
  • LocationMissouri

Posted 07 March 2018 - 09:53 AM

It would work with the 30s. For example take an extra 60 mg pill and empty out the beads and count them. Lets say there is 300 beads. Take 75 beads (25%) and put them back in the capsule. That would be a 15 mg dose. When your meds are due take one 30 mg capsule and this special 15 mg dose and see if you get any relief from the peripheral neuropathy.

 

It may be easier to count the beads in a 30 mg capsule and then put half of the beads back (that would be 15 mg). It just depends which pills you have the most extra to work with.

 

One concern. It is OK to save any left over beads for later use BUT the strength of the beads is different in a 60 mg compared to say a 30 mg. If you save beads be sure to put them in something and mark what strength capsule they came out of.

 

Also, withdrawal tends to get a lot worse when you drop below 30 mg so you might want to consider the bead counting method as you continue on.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users